West Virginia, 2007

Damaging Wind in West Virginia, June 8, 2007

June 8, 2007 · NWS RLX · 1 event in 1 county or zone

Thunderstorms formed in advance of a cold front. Ahead of the main line of convection, one storm briefly intensified south of Elkins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed in advance of a cold front. Ahead of the main line of convection, one storm briefly intensified south of Elkins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 8, 3:53 PM EST, 38 minutes earlier.

Area forecast discussion, Jun 8, 3:53 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
453 PM EDT FRI JUN 8 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT.  STRONG
THUNDERSTORMS WITH GUSTY WINDS AND HAIL WILL PRECEDE THE FRONT.
HIGH PRESSURE TAKES OVER FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

CRWWCNRLX SENT OUT TO DROP WATCH 370 IN NE KY...SE OH...AND ALONG
OH RIVER COUNTIES...BEHIND THE INITIAL LINE. EVEN THOUGH THE FRONT
IS STILL W OF DAY...ATMOSPHERE HAS BEEN STABLIZED. THE GOOD NEWS
IS THAT RAINS OF 0.25 TO 0.75 WERE COMMON WITH THE LINE SO FAR.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
UPPER RIDGE RAPIDLY REBUILDS DURING SATURDAY OVER THE OHIO VALLEY
AND CONTINUES INTO EARLY NEXT WEEK. LINGERING LOW LEVEL MOISTURE
AND CLOUDS OVER THE SOUTHERN HALF OF OUR REGION EARLY SATURDAY
WILL MIX OUT LATER IN THE MORNING...WITH MOSTLY CLEAR SKIES
DOMINATING FROM THEN ON...RIGHT INTO EARLY NEXT WEEK. TEMPERATURES
ON SATURDAY WILL FALL BACK TO NEAR NORMAL VALUES OF AROUND 80
DEGREES...BUT REBOUND QUICKLY BY SUNDAY TO ABOVE NORMAL VALUES
WELL INTO THE 80S AS THE WARM UPPER RIDGE BUILDS. THIS REBUILDING
UPPER HIGH DOES NOT LOOK TO BE QUITE AS HOT AS OUR RECENT EPISODE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
PERIOD IS DOMINATED BY SLOWLY COLLAPSING OMEGA BLOCK PATTERN...WITH
LARGE UNUSUALLY /FOR THIS TIME OF YEAR/ AMPLIFIED RIDGE GRADUALLY
FLATTENING LATE IN THE WORKWEEK. MODELS DISAGREE SOMEWHAT ON EXACTLY
WHEN RIDGE FLATTENS ENOUGH TO ALLOW WAVES TO PROGRESS THROUGH THE
WESTERLY FLOW...AND WHEN SOUTHERLY RETURN FLOW GETS DEWPOINTS TO
CREEP BACK UP. FOLLOWED HPC AND GUIDANCE LEAD ON WAITING UNTIL LATE
WEDNESDAY INTO THURSDAY FOR INTRODUCTION OF LOW CHANCE POPS. TEMPS
OVERALL ARE A FEW DEGREES SHY OF PREVIOUS FORECAST...AS THERE SEEMS
TO BE BETTER CONSENSUS AMONG MODELS /ESPECIALLY GFS ENSEMBLE
MEMBERS/ THAT AXIS OF THE AMPLIFIED RIDGE WILL REMAIN STALLED TO OUR
WEST AS IT FLATTENS...INSTEAD OF SHIFTING OVER THE CWA.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
SEVERE THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING
IN ADVANCE OF COLD FRONT WHICH WILL PASS THROUGH TONIGHT.  CIGS WILL
LOWER TO MVFR THIS EVENING AS FRONT NEARS SPREADING FROM WEST TO
EAST REACHING MOUNTAINS AROUND MIDNIGHT.  CIGS WILL RISE IN THE WEST
AS DRY AIR MOVES IN OVER NIGHT.  WITH PRECIPITATION THIS AFTERNOON
PATCHY FOG AND IFR CONDITIONS WILL BE AROUND 06Z TO 12Z.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/AAR
NEAR TERM...KTB
SHORT TERM...DB
LONG TERM...KTB/MDP
AVIATION...AAR
Hazardous weather outlook, Jun 8, 3:59 AM EST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
459 AM EDT FRI JUN 8 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
459 AM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS...WITH THE SLIGHT RISK OF SEVERE...ARE
POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN RISKS WITH THIS
ACTIVITY WILL BE STRONG GUSTY WINDS...ALTHOUGH HAIL MAY ALSO
OCCUR. THE BEST CHANCE FOR SEVERE WEATHER IS NEAR AND WEST OF THE
OHIO RIVER LATE THIS AFTERNOON.

IN CONTRAST TO THE SEVERE THREAT...MANY COUNTIES NEED THE RAIN THAT
WOULD BE ASSOCIATED WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Special weather statement, Jun 8, 2:35 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EDT FRI JUN 8 2007

OHZ085-086-WVZ007-082000-
MEIGS OH-GALLIA OH-MASON WV-
335 PM EDT FRI JUN 8 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A LINE OF STRONG THUNDERSTORMS WILL BE MOVING ACROSS GALLIA AND
MASON COUNTIES BETWEEN NOW AND 4:30 PM. WIND GUSTS TO 40 MPH AND
HAIL UP TO THE SIZE OF PEAS ARE POSSIBLE WITH THESE STORMS. CLOUD TO
GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS.

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE COVER IN A STURDY
STRUCTURE UNTIL THESE STORMS HAVE PASSED.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jun 8, 2:55 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT FRI JUN 8 2007

KYZ103-105-WVZ005-082030-
BOYD KY-LAWRENCE KY-WAYNE WV-
355 PM EDT FRI JUN 8 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A LINE OF STRONG THUNDERSTORMS WILL BE MOVING ACROSS
WAYNE...LAWRENCE AND BOYD COUNTIES BETWEEN NOW AND 5 PM. WIND
GUSTS TO 40 MPH AND HAIL UP TO THE SIZE OF PEAS ARE POSSIBLE WITH
THESE STORMS. CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THESE
STORMS.

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE COVER IN A STURDY
STRUCTURE UNTIL THESE STORMS HAVE PASSED.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jun 8, 3:10 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT FRI JUN 8 2007

OHZ076-WVZ008>011-014-016>020-029-082100-
WASHINGTON OH-PUTNAM WV-ROANE WV-CALHOUN WV-JACKSON WV-GILMER WV-WIRT
WV-WOOD WV-DODDRIDGE WV-PLEASANTS WV-TYLER WV-RITCHIE WV-
410 PM EDT FRI JUN 8 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 410 PM EDT...A STRONG LINE OF THUNDERSTORMS WAS FROM 10 MILES
NORTH OF ST. MARYS TO 9 MILES SOUTH OF RIPLEY...MOVING EAST AT 35
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  NEWBERNE...STUMPTOWN...TANNER...CENTER POINT...PETROLEUM AND NUTTER
  FARM.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM. THESE THUNDERSTORMS ARE
PRODUCING RAINFALL AMOUNTS OF UP TO 1 INCH PER HOUR. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND STANDING WATER IN POOR DRAINAGE AND
LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, Jun 8, 3:20 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
420 PM EDT FRI JUN 8 2007

WVZ013>015-026-027-082100-
KANAWHA WV-PUTNAM WV-CLAY WV-LINCOLN WV-BOONE WV-
420 PM EDT FRI JUN 8 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 420 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS FROM 5 MILES
NORTH OF SISSONVILLE TO 19 MILES SOUTHWEST OF HURRICANE...OR FROM 5
MILES NORTH OF SISSONVILLE TO 7 MILES EAST OF BEECH FORK STATE
PARK...MOVING SOUTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  BICKMORE...INDORE...DAWES...POND GAP...PALERMO AND MYRA.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM. THESE THUNDERSTORMS ARE
PRODUCING BRIEF HEAVY RAINFALL...WITH AMOUNTS OF UP TO 1 INCH PER
HOUR. THIS WILL CAUSE SOME PONDING OF WATER ON ROADWAYS AND STANDING
WATER IN LOW LYING AND POOR DRAINAGE AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jun 8, 4:01 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
501 PM EDT FRI JUN 8 2007

WVZ015-016-018-020-026>032-036>040-082145-
KANAWHA WV-WEBSTER WV-BRAXTON WV-ROANE WV-CALHOUN WV-GILMER WV-UPSHUR
WV-LEWIS WV-CLAY WV-TAYLOR WV-DODDRIDGE WV-HARRISON WV-NICHOLAS
WV-BARBOUR WV-BOONE WV-FAYETTE WV-
501 PM EDT FRI JUN 8 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 501 PM EDT...A STRONG THUNDERSTORM WAS FROM 6 MILES NORTHWEST OF
CLARKSBURG TO 15 MILES WEST OF MARMET...OR FROM 6 MILES NORTHWEST OF
CLARKSBURG TO 10 MILES NORTH OF MADISON...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE WOLF
  SUMMIT...MEADOWBROOK...HORNER...WALKERSVILLE...IRELAND AND CAMDEN.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. SLOW MOVING THUNDERSTORMS ARE
PRODUCING RAINFALL AMOUNTS OF 1 INCH PER HOUR. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 8, 4:13 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
513 PM EDT FRI JUN 8 2007

WVZ036-082145-
FAYETTE WV-
513 PM EDT FRI JUN 8 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 513 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHEAST OF OAK
HILL...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  THURMOND...MEADOW BRIDGE AND BABCOCK STATE PARK.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15

The radar

The Charleston,WV radar (KRLX), 159 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
June 8, 4:31 PM EST
Where
Randolph County, Mill Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.730, -79.970

Two trees were uprooted and fell on the mayor's house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32542.